Limbic Encephalitis Presenting With Seizures, Anterograde Amnesia, and Psychosis in a Patient Seven Weeks Status Post Immature Ovarian Teratoma Removal

Mil Med. 2010 Aug;175(8):616-8. doi: 10.7205/milmed-d-09-00250.

Abstract

A paraneoplastic syndrome associated with anti-N-methyl-D-asparate (NMDA) receptors can initially present as a neurologic or psychiatric disturbance. Removal of the tumor is usually curative, and the syndrome is associated with the presence, rather than the history, of tumor. We present a case in which a 25-year-old, Hispanic woman presented with seizures, memory loss, and unusual behavioral changes. The woman had a teratoma removed 2 months earlier. Because of the time course, a paraneoplastic syndrome was initially considered unlikely. Brain imaging, electroencephalography (EEG) and neurologic work-up were negative. The patient was treated for a suspected somatoform disorder and psychosis. Based on the clinical picture, the working diagnosis was changed to delirium due to paraneoplastic limbic encephalitis. A course of intravenous immunoglobins (IVIg), and high dose steroids was administered. The patient's symptoms improved, and she was discharged home. After discharge, studies came back positive for antibodies against NR1/NR2 of the NMDA receptor.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Amnesia, Anterograde / diagnosis*
  • Amnesia, Anterograde / drug therapy
  • Diagnosis, Differential
  • Diagnostic Imaging
  • Electroencephalography
  • Female
  • Humans
  • Immunoglobulins, Intravenous / therapeutic use
  • Limbic Encephalitis / diagnosis*
  • Limbic Encephalitis / drug therapy
  • Ovarian Neoplasms / surgery
  • Paraneoplastic Syndromes / diagnosis*
  • Paraneoplastic Syndromes / drug therapy
  • Psychotic Disorders / diagnosis*
  • Psychotic Disorders / drug therapy
  • Seizures / diagnosis*
  • Seizures / drug therapy
  • Steroids / therapeutic use
  • Teratoma / surgery

Substances

  • Immunoglobulins, Intravenous
  • Steroids